Getting too much of a good thing
By Margaret Heaton-Ashby, LMFT & Nicole Mongelli
Your nerve cells are constantly in a state of production to create the chemical serotonin which is made from the essential amino acid tryptophan. Serotonin is known to help regulate digestion, body temperature, sleep, bone health, blood clotting and even sexual function. More importantly, serotonin is known to help regulate anxiety and your mood, specifically happiness. It is important that you maintain normal levels of serotonin for all of these conditions to function properly. Low serotonin levels are associated with anxiety, insomnia, and depression. Adversely, high levels of serotonin are associated with osteoporosis, low sex-drive, and nausea.
Patients who are found to have low levels of serotonin can be prescribed a selective serotonin reuptake inhibitor (SSRI) medication. SSRIs are typically prescribed as an antidepressant and they work by increasing the level of serotonin in your body after it is absorbed. Unfortunately, too much of a good thing can be harmful. Increased levels of serotonin can lead to a condition called serotonin syndrome.
Typically, serotonin syndrome occurs when two or more medications are prescribed that increase serotonin levels. Examples when this can occur are when an antidepressant is prescribed with an opioid, or when an antidepressant is prescribed with a migraine medication. Serotonin syndrome can occur within hours of mixing these medications. Alternatively, serotonin syndrome can occur when an excessive dose of an antidepressant alone is prescribed.
Common symptoms of serotonin syndrome are agitation, restlessness, chills and shivering, headache, diarrhea, muscle twitching or muscle stiffness, rapid heart rate, confusion, loss of coordination, and excessive sweating. It is imperative to seek medical attention if you develop these or worse symptoms, such as high fever, irregular heartbeat, seizure, and unconsciousness.
Although symptoms usually subside after discontinuing use of the medications, if left untreated, serotonin syndrome can result in unconsciousness and in some cases can lead to death. It is important that you talk to your doctor about all medications you are currently taking before beginning a new prescription.
Below is a list of medications that have the potential to cause Serotonin Syndrome. If you find you are taking a number of these medications on the list below, and have symptoms consistent with serotonin syndrome, you should talk with your medical provider. Remember it is never safe to discontinue any medication without speaking to your medical provider first and following their guidance on how to titrate down or off any medication.
Selective Serotonin Reuptake Inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil, Pexeva, Brisdelle) and sertraline (Zoloft)
Serotonin and Norepinephrine Reuptake Inhibitors (SNRIs), antidepressants such as duloxetine (Cymbalta, Drizalma Sprinkle) and venlafaxine (Effexor XR)
Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL), an antidepressant and tobacco-addiction medication
Tricyclic Antidepressants, such as amitriptyline and nortriptyline (Pamelor)
Monoamine Oxidase Inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
Anti-migraine Medications, such as carbamazepine (Tegretol, Carbatrol, others), valproic acid (Depakene) and triptans, which include almotriptan, naratriptan (Amerge) and sumatriptan (Imitrex, Tosymra, others)
Pain Medications, such as opioid pain medications including codeine, fentanyl (Duragesic, Abstral, others), hydrocodone (Hysingla ER, Zohydro ER), meperidine (Demerol), oxycodone (Oxycontin, Roxicodone, others) and tramadol (Ultram, ConZip)
Lithium (Lithobid), a mood stabilizer
Illicit Drugs, including LSD, ecstasy, cocaine and amphetamines
Herbal Supplements, including St. John's wort, ginseng and nutmeg
Over-the-counter cough and cold medications containing dextromethorphan (Delsym)
Anti-nausea Medications such as granisetron (Sancuso, Sustol), metoclopramide (Reglan), droperidol (Inapsine) and ondansetron (Zofran, Zuplenz)
Linezolid (Zyvox), an antibiotic
Ritonavir (Norvir), an anti-retroviral medication used to treat HIV
List copied from: MayoClinic.org; article: Serotonin syndrome - Symptoms and causes - Mayo Clinic
Boost Your Serotonin Naturally
Although you never want to start or stop taking any medications without consulting your doctor, there are 4 ways to boost serotonin levels without prescription medications. If you suffer from depression, anxiety, irritability, poor sleep, decreased appetite, nausea or poor digestion you might consider raising your serotonin levels naturally. If you think you could benefit from higher levels of serotonin, here are a few ways you can do it on your own.
1. Get moving. Aerobic exercise specifically is efficient at getting serotonin levels up. You’ll want to do something that you enjoy while increasing your heart rate. Here are a few ideas for you to try:
2. Get a massage regularly. Studies show that people with depression can raise their serotonin levels after just a few weeks of having a weekly massage. You can get a massage at your favorite spa, medical massage office, or even right at home from a loved one.
3. Boost your ability to make serotonin with food. Tryptophan is an amino acid that can be found in foods with high protein content. Studies show that tryptophan rich foods can help your body produce the chemical serotonin when paired with a carbohydrate. Try pairing some options from these two columns for your afternoon snack:
4. Let in the light. Research has shown that getting direct sunlight can increase serotonin levels. The goal should be to spend 15 minutes getting direct sunlight each day outside. Also, don’t forget to open the blinds! Letting sun in your house or office can instantly boost your mood or serotonin levels.